New Synthetic Opioid, Mixed With Cocaine, Detected in Overdose Cases
Health officials in Illinois and Indiana say a new synthetic opioid appears to be linked to some overdose cases, USA Today reports.
More than 11,000 people ended up in emergency rooms after using synthetic marijuana in 2010, according to a new government report. Most were teenagers and young adults, USA Today reports.
Synthetic marijuana, commonly known as K2 or Spice, is a mixture of herbs, spices or shredded plant material that is typically sprayed with a synthetic compound chemically similar to THC, the psychoactive ingredient in marijuana. K2 is typically sold in small, silvery plastic bags of dried leaves and marketed as incense that can be smoked. It is said to resemble potpourri.
Short term effects include loss of control, lack of pain response, increased agitation, pale skin, seizures, vomiting, profuse sweating, uncontrolled spastic body movements, elevated blood pressure, heart rate and palpitations. In addition to physical signs of use, users may experience severe paranoia, delusions, hallucinations and increased agitation.
The new report, from the federal government’s Drug Abuse Warning Network, is the first to analyze the impact of synthetic marijuana, the newspaper notes. The report found 12-to-17-year-olds accounted for one-third of the emergency room visits, while young adults ages 18 to 24 accounted for an additional 35 percent.
Among patients ages 12 to 29, the report found 59 percent of those who paid visits to the emergency room for synthetic marijuana use had no evidence of other substances.
In 2010, marijuana sent 461,028 people to the emergency room.
In July, President Obama signed legislation that bans synthetic drugs. The law bans harmful chemicals in synthetic drugs such as those used to make synthetic marijuana and bath salts.